Testosterone gel gets an urgent new safety warning

If you’ve ever hoisted a child up and held him in the crook of your arm, you know where his face goes: in your face, nuzzling your neck, and (if you’re lucky) on your shoulder when he finally falls asleep.

That’s a sweet intimacy in the early years of childhood. But it could take a very unhealthy turn when a certain medication is improperly used.

The medication: testosterone gel.

In the e-Alert “Who’s on First?” (8/22/02) I weighed the pros and (mostly) cons of using testosterone gel to treat the symptoms of andropause – also known as male menopause. For some men who find they’re low on energy, moody, lacking sex drive, or experiencing memory loss, testosterone gel may raise levels of the hormone and restores general vitality.

But earlier this month, the FDA informed testosterone gel makers that they’re now required to include a black box warning with the packaging of their medications. The warning alerts consumers to the danger of secondary exposure to the powerful hormone, which is typically spread on the shoulders or upper arms daily.

The FDA reports that several young children have suffered adverse effects when they came into contact with the drug being used by adults. This exposure has caused inappropriate enlargement of genitalia in boys and girls, advanced bone age, aggressive behavior, and other disturbing symptoms in children aged nine months to five years.

Instructions packaged with the drugs clearly state that precautions should be taken so that other people avoid contact with the gel.

In 2007, nearly two million prescriptions were written for testosterone gel products. Most of those prescriptions are filled by men, but some doctors prescribe the gel “off label” for women.

Source:
“Testosterone Gel Safety Concerns Prompt FDA to Require Label Changes, Medication Guide” FDA News, 5/7/09, fda.gov